Nebraska, 2009

Hail and Damaging Wind in Nebraska, July 22, 2009

July 22, 2009 · NWS OAX · 2 events in 2 counties and zones

Scattered thunderstorms developed along a warm front that moved into central Nebraska during the afternoon of July 22. The storms produced damaging winds and large hail, although most of the damage from them remained just west of the region over central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms developed along a warm front that moved into central Nebraska during the afternoon of July 22. The storms produced damaging winds and large hail, although most of the damage from them remained just west of the region over central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 22, 2:10 PM CST, 52 minutes earlier.

Area forecast discussion, Jul 22, 2:10 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
310 PM CDT WED JUL 22 2009

.SHORT TERM...TONIGHT AND THURSDAY.

700MB NETWORK PROFILERS PICKING UP SUBTLE SHORTWAVE IN CNTRL NEB
THIS AFTN. THIS ALONG WITH UPPER JET STREAK WAS HELPING INITIATE
CELLS ACROSS THE STATE ALONG AXIS OF MLCAPES 1500-2000J/KG. EXPECT
ACTIVITY WILL PERSIST UNTIL DECLINE OF DAYTIME HEATING. OTHERWISE...
DRY AND PLEASANT CONDITIONS ON TAP THURSDAY AS FLOW ALOFT REMAINS OUT
OF THE NW.

FOBERT

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY.
INITIAL COLD AIRMASS SURGE COMING FRIDAY SWEEPS SWD THRU THE
DAKOTAS/UPPER MIDWEST AND EVENTUALLY THE CNTRL PLAINS BY LATE AFTN.
HOWEVER...BEST UPPER SUPPORT PROGGED OVER THE UPPER MIDWEST IN
ASSOCIATION WITH POTENT VORT RUSHING ACROSS MN/WI. STILL...HIGH KI
VALUES COUPLED WITH GOOD MID LEVEL QG-FORCING OVER THE CWA APPEARS
ADEQUATE ENOUGH TO JUSTIFY SMALL POPS. SFC BNDRY CLEARS THE CWA LATE
FRIDAY NIGHT WITH A STABLE AIRMASS EVENTUALLY FILTERING IN ON
SATURDAY. QUESTION FOR FRIDAY AFTERNOON IS WILL BE BE ABLE TO HIT
ADVERTISED HIGHS IN THE LOW/MID 90S BEFORE FROPA. NAM/GFS MAX TEMP
FCST FROM SOUNDINGS SEEM TO SUGGEST THE SAME. ATTM THINK MOS NUMBERS
ARE REASONABLE AROUND 90 NORTH WITH LOW/MID 90S PROBABLE SOUTH.

MEANWHILE SUNDAY THROUGH WEDNESDAY...HIGH CONFIDENCE REMOP
COMPLIMENTED BY CMC-ENS AND OPERATIONAL MODELS CONTINUE TO DEPICT A
STAGNANT LARGE SCALE PATTERN WITH ANOMALOUS UPPER LEVEL HIGH PRESSURE
RIDGE PREVAILING OVER THE WRN CONUS WITH A DEEP TROF OVER THE EAST
COAST. THUS RESULTING IN CONTINUED NW FLOW ALOFT OVER THE PLAINS AND
PROBABLE BELOW NORM HIGHS WITH NEAR OR BELOW NORM LOWS. CHANCE FOR
PCPN RETURNS MONDAY WITH THE APPROACH OF A COLD FRONT OUT OF THE NRN
PLAINS. 06Z GFS BIT MORE GENEROUS THAN ECM WITH MOIST/INSTABILITY AT
THE TIME OF FROPA THRU THE CWA. ENHANCING POSSIBLE PCPN IS EMBEDDED
IMPULSES SLIDING DOWN BACK SIDE OF ERN TROF AND INTO THE CNTRL
PLAINS. ECM AND GFS ARE GENERALLY IN AGREEMENT THAT THE SFC BNDRY
WILL BE SLOW MOVING AS IT MIGRATE SOUTH...THEN EVENTUALLY STALLING
SOMEWHERE SOUTH OF THE CWA BY TUESDAY EVENING. AM NOT CONVINCED ANY
POST-FRONTAL PCPN WILL DEVELOP DESPITE CONTINUING FLOW OF IMPULSES
PROGGED OVER THE PLAINS. ECM QVEC SEEM TO BE SUGGESTING ANY
POTENTIAL LIFT VIA DPVA WILL GENERALLY BE OVERCOME BY PERSISTENT DEEP
CAA OVER THE REGION.

DEE

&&

.AVIATION...
18Z TAFS. WEAK SURFACE PATTERN IN PLACE ACROSS THE REGION THROUGH
THE PERIOD WITH NORTHWEST UPPER FLOW. ISOLATED THUNDERSTORMS POSSIBLE
2221Z-2306Z BUT NO MENTION IN TAFS AT THIS TIME WITH VFR CONDITIONS
EXPECTED.

FOBERT

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&
Hazardous weather outlook, Jul 22, 10:31 AM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1131 AM CDT WED JUL 22 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1131 AM CDT WED JUL 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
THIS EVENING...MAINLY ALONG AND SOUTH OF THE INTERSTATE 80
CORRIDOR IN EASTERN NEBRASKA AND SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON FRIDAY AS A COLD
FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

FOBERT

The radar

The Omaha radar (KOAX), 86 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Platte

When
July 22, 3:02 PM CST
Where
Platte County, 1 mi W of Columbus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.430, -97.389

A spotter estimated hail reached penny to quarter-size a little west of Columbus.

Thunderstorm Wind, Seward

When
July 22, 5:30 PM CST
Where
Seward County, Milford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.770, -97.050

A spotter estimated that thunderstorm winds reached 60 mph in the Milford area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173926, 173927.